Texas, 2018Flash Flooding in Texas, February 28, 2018
February 28, 2018 · NWS FWD · 2 events in 1 county or zone
Scattered to numerous showers and thunderstorms developed across North and Central Texas Wednesday Feb 28 as a deep upper trough moved through the Southern Plains. Training thunderstorms across the Dallas-Fort Worth Metroplex led to widespread urban flooding and localized Flash Flooding in the DFW area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms developed across North and Central Texas Wednesday Feb 28 as a deep upper trough moved through the Southern Plains. Training thunderstorms across the Dallas-Fort Worth Metroplex led to widespread urban flooding and localized Flash Flooding in the DFW area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 28, 6:00 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Feb 28, 6:00 PM CST, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
600 PM CST Wed Feb 28 2018
.AVIATION...
/00Z TAFs/
Although the 700mb winds in the vicinity of a dryline have topped
40kts, with the upper trough still over the New Mexico Highlands,
these winds have maintained a significant southerly component.
This kept the surface boundary from advancing any farther east
than the Big Country where storms developed around mid-afternoon.
This steering flow is also delaying the eastward progress of the
ongoing convection, which may take until mid-evening to reach the
Metroplex TAF sites. The 00Z package delays the arrival until
after 02Z (8pm CST).
While these are rather ordinary thunderstorms at the moment,
there is still healthy moisture convergence along the advancing
outflow, which will at least maintain the intensity of the
updrafts. These convective elements will find more favorable
instability to ingest south of the I-20 corridor, but the cloud
shield has limited the buoyancy of the surface layer along the
I-35 corridor. Despite this mitigating factor, the line should
develop a more organized cold pool as it approaches unseasonably
rich moisture farther east. This will coincide with the arrival of
deeper forcing for ascent later this evening, which may result in
a window of more intense convection.
The latest TAFs also delay the westerly dryline wind shift and the
subsequent northerly wind shift with the early morning passage of
a cold front. Guidance hints at some postfrontal stratus, but with
the quick arrival of the 850mb front, the TAFs will remain
optimistic.
25
&&
.SHORT TERM... /Issued 344 PM CST Wed Feb 28 2018/
The initial band of showers and isolated thunderstorms were east
of a Bonham to Terrell line as of 3 PM. This activity will continue
to move northeast and produce moderate to heavy rain. Surface
analysis showed that the dryline extended east of a Vernon to
Sweetwater line. The main line of thunderstorms started to develop
after 1 PM between Henrietta and Sweetwater. These storms will
initially move northeast but as a cold pool develops, the line
will move east and then southeast. With MUCAPEs 1000-1500 J/kg and
strong shear, expect some strong and severe thunderstorms. Given
the shear, cannot rule out a tornado or two. Given the saturated
ground, a quick 1 to 1 1/2 inches of rain will likely result
in flooding issues. Thus have decided to issue a Flood Watch for
that part of the forecast area along and northeast of a
Gainesville to Hamilton to Athens line. Will just issue one
segment with the anticipation that the western part will just be
cancelled around midnight. A Pacific front will overtake the
dryline this evening and move east to the I-35 corridor by
midnight and through the southeastern zones before daybreak
Thursday. Lows will range from the lower 40s northwest to the
upper 50s southeast.
58
&&
.LONG TERM... /Issued 344 PM CST Wed Feb 28 2018/
The sun will emerge Thursday morning as the showers and
thunderstorms move into the Lower Mississippi Valley. Gusty north
winds will usher in noticeably cooler and drier air, but with the
sunshine, afternoon temperatures may still reach the 60s. Winds
will diminish Thursday night, and with clear skies and low
humidity, it will be the coldest night of the week. Lows Friday
morning will be in the 30s across the north and west, with a few
low-lying areas dipping below freezing.
A gentle warming trend will then ensue with pleasant afternoons
Friday through Sunday. Southerly winds will begin increasing on
Saturday, but tonight's front will push the maritime tropical air
well offshore, and surface dew points will be slow to recover.
The initial 850mb moisture surge will be into the Hill Country and
West Texas where a few spotty showers will be possible on
Saturday. Will keep some low PoPs in place across Central Texas,
but the bulk of North Texas will remain mostly sunny to partly
cloudy Saturday afternoon.
The moisture plume will spread east across North Texas on Sunday
when more widespread shower activity will occur. Destabilizing
southwest flow will ensue downstream of an approaching storm
system, introducing occasional thunderstorms to the mix. This
upper trough will swing through the Central Plains Sunday night,
which may preclude severe weather with the associated cold front
that will simultaneously invade North Texas.
Near normal temperatures will prevail next week in the postfrontal
air. After a stormy period in late February and early March, long
range outlooks for the period March 6-14 look unseasonably dry.
25
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 50 62 41 67 44 / 100 5 0 0 0
Waco 52 62 40 68 44 / 100 5 0 0 5
Paris 49 62 39 63 38 / 100 10 0 0 0
Denton 47 62 35 65 41 / 100 5 0 0 0
McKinney 49 62 37 64 40 / 100 10 0 0 0
Dallas 50 62 42 66 44 / 100 10 0 0 0
Terrell 52 63 41 65 41 / 100 10 0 0 0
Corsicana 54 63 44 67 44 / 90 5 0 0 5
Temple 52 64 42 68 46 / 70 0 0 0 5
Mineral Wells 45 61 33 67 42 / 100 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for TXZ092>095-102>107-117>123-
130>135-143>146.
&&
25/58
Hazardous weather outlook, Feb 28, 3:55 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
355 PM CST Wed Feb 28 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
355 PM CST Wed Feb 28 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Through Tonight.
Widespread thunderstorms will impact North and Central Texas through
the evening. Some of the storms, particularly those along an
advancing dryline, may become severe with damaging winds and large
hail. In addition, there will be the potential for embedded
tornadoes within this line of storms as well as isolated tornadic
storms ahead of the line. The greatest threat for severe weather
will be southeast of a Comanche to Sherman/Denison line during the
evening hours. The severe potential will diminish after midnight as
the back edge of the storms moves east of the I-35 corridor.
Additional heavy rain during the event may result in flash flooding,
especially where significant rainfall has occurred in recent days.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will return to the region Saturday night and
continue into early next week. Although a cold front will move
through the region Sunday night and Monday, severe weather is not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested into the evening hours.
Flash Flood, Dallas
- When
- February 28, 9:46 PM CST to 11:59 PM CST
- Where
- Dallas County, 0.75 mi WNW of Trinity Mills to 0.4 mi W of Trinity Mills
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.975, -96.911
Emergency management reported multiple water rescues near the intersection of Jeanette Way and North Denton Dr in the city of Carrollton, TX.
Flash Flood, Dallas
- When
- February 28, 10:24 PM CST to 11:59 PM CST
- Where
- Dallas County, 2.25 mi W of Carrollton to 0.67 mi W of Gribble
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.948, -96.939
Carrollton Police Department reported that Luna Rd south of Belt Line Rd was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arkansas, February 28, 201822 events
- Flash Flooding and Flooding in Alabama, February 28, 201818 events
- Winter Weather in Michigan, February 28, 20184 events
- Flash Flooding in Oklahoma, February 28, 20184 events
- Flooding in Tennessee, February 28, 20183 events
- High Wind in Alaska, February 28, 201890 kt wind · 2 events
- Heavy Snow in California, February 28, 20182 events
- Flooding in Tennessee, February 28, 20182 events
- High Wind in Texas, February 28, 201862 kt wind · 2 events
- Heavy Snow in Washington, February 28, 20182 events
- Flood in Iowa, February 28, 20181 event
- Tornado in Alabama, February 28, 2018EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741435, 741436.